Ohio, 2018Hail and Damaging Winds in Ohio, July 5, 2018
July 5, 2018 · NWS ILN · 5 events in 4 counties and zones
Scattered thunderstorms developed along a cold front that was moving through the Ohio Valley. A few of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a cold front that was moving through the Ohio Valley. A few of the storms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 5, 12:38 PM EST, 59 minutes earlier.
Area forecast discussion, Jul 5, 12:38 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
138 PM EDT Thu Jul 5 2018
.SYNOPSIS...
Hot and humid conditions will continue today, as will the threat
for afternoon showers and thunderstorms. A cold front will push
through the area early Friday, bringing much cooler and drier
conditions back into the region through the upcoming weekend as
high pressure builds into the Ohio Valley.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Summertime heat and humidity in place requires keeping heat
headlines through 8 pm.
As a strengthening cold front drops southeast toward the area,
thunderstorms are developing today in moisture convergence and
PVA well ahead of the front. Models put focus on eastern
locations late this afternoon in a zone of pooled moisture
enhanced by vort maxes. Also monitoring cluster of storms over
Indiana. Storm organization will be poor due to weak wind flow.
However, strong instability may allow some cells to cause
marginally severe wind gusts and hail. In addition, storms
tapping PWAT close to 2 inches may result in localized flooding,
placing us in Mesoscale Precipitation Discussions 0406 and 407
(FFGMPD).
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Scattered storm activity will likely be ongoing at the
beginning of the short term period -- perhaps concentrated
across the center and southern portions of the ILN CWA. Activity
will push south through the early evening hours before best
coverage actually moves completely out of the ILN area by
midnight. After this, several hours of dry weather may evolve
before potentially a few isolated storms develop along the
actual front itself in portions of north-central Ohio. This
activity will be more isolated in nature than activity earlier
in the day, and as such kept PoPs to just the chance category
through the overnight period into early Friday for the entire
area.
By daybreak Friday, a few isolated showers and thunderstorms
will be possible -- especially near and south of the Ohio
River -- as progressively drier air begins to filter in from the
north. Best pcpn chances Friday will be along and south of the
Ohio River and actually sped up timing of this even more given
latest data. Locations near and north of the I-70 corridor
should see dry conditions from daybreak onward on Friday as
skies gradually clear through the morning and afternoon hours.
By Friday afternoon, the entire ILN CWA should be
precipitation-free as northerly surface winds usher in much
cooler and drier air. Skies will also clear from north to south
throughout the day, setting the stage for a very pleasant and
cool overnight period into the day on Saturday.
Highs will generally top out around 80 degrees on Friday.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
An elongated area of surface high pressure will be centered across
the southern Great Lakes through the weekend. The high will sag
slowly south across the upper Ohio Valley and toward the
southeastern US through the middle part of next week. Meanwhile,
high pressure aloft will build slowly east through the first part of
next week and eventually be centered over the lower Ohio Valley by
the end of the long term period. All in all, this should help keep
our area mainly dry through much of the period. As the upper level
high builds eastward, we will transition more into a northwest flow
pattern aloft and suppose this could lead to some lower chance pops
as we get toward mid week.
Temperatures will start out this weekend slightly below normal with
highs on Saturday in the upper 70s to lower 80s. We will then
gradually warm up as the upper level ridge builds back into our
region with highs mostly in the upper 80s through the remainder of
the period.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Thunderstorms developing in a hot and humid airmass ahead of a
cold front will affect TAF sites. This forecast predicts
conditions as low as IFR this afternoon, along with gusts to 35
knots. Thunderstorms will diminish in intensity and coverage
this evening with loss of daytime heating.
Once convection diminishes and after the front passes TAF sites
later tonight, drier air working in should keep VFR conditions
at all sites. Winds will be shifting to north on Friday around
high pressure pushing into the Great Lakes from the northwest.
OUTLOOK...No significant weather is expected.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ055-063-064-
070>073-078>082-088.
Excessive Heat Warning until 8 PM EDT this evening for OHZ061-
077.
KY...Heat Advisory until 8 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 8 PM EDT this evening for INZ066-073>075-
080.
&&
SYNOPSIS...KC
NEAR TERM...KC/Coniglio
SHORT TERM...KC
LONG TERM...JGL
AVIATION...ConiglioHazardous weather outlook, Jul 5, 2:30 AM EST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
330 AM EDT Thu Jul 5 2018
INZ050-058-059-OHZ026-034-035-042>046-051>054-056-060-062-065-074-
060730-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-
Greene-Fairfield-Hocking-
330 AM EDT Thu Jul 5 2018
This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are expected during the afternoon and
evening hours today. A few strong to severe storms are possible,
with damaging winds being the primary threat. Locally heavy rain may
also create isolated flooding issues.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ066-073>075-080-KYZ089>100-OHZ055-063-064-070>073-078>082-088-
060730-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Franklin OH-Fayette OH-Pickaway-Butler-Warren-Clinton-Ross-Clermont-
Brown-Highland-Adams-Pike-Scioto-
330 AM EDT Thu Jul 5 2018
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Additionally, scattered thunderstorms are expected during the
afternoon and evening hours today. A few strong to severe storms are
possible, with damaging winds being the primary threat. Locally
heavy rain may also create isolated flooding issues.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ061-077-060730-
Montgomery-Hamilton-
330 AM EDT Thu Jul 5 2018
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Southwest Ohio and West
Central Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
Additionally, scattered thunderstorms are expected during the
afternoon and evening hours today. A few strong to severe storms are
possible, with damaging winds being the primary threat. Locally
heavy rain may also create isolated flooding issues.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 5, 9:38 AM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1038 AM EDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 3 NE UPPER ARLINGTON 40.05N 83.03W
07/03/2018 FRANKLIN OH TRAINED SPOTTER
ONE PINE TREE AND SEVERAL BRANCHES DOWN. TIME ESTIMATED
FROM RADAR.
&&
JEGThunderstorm Wind, Scioto
- When
- July 5, 1:37 PM EST to 1:39 PM EST
- Where
- Scioto County, 0.61 mi S of Pond Run
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 38.661, -83.128
Several trees were downed onto U.S. Route 52 at Pond Run Road.
Thunderstorm Wind, Adams
- When
- July 5, 1:40 PM EST to 1:42 PM EST
- Where
- Adams County, 1.69 mi WSW of West Union
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 38.787, -83.557
A roof to a house was damaged and a billboard along State Route 41 was also damaged.
Hail, Licking
- When
- July 5, 1:40 PM EST to 1:42 PM EST
- Where
- Licking County, 0.53 mi W of Outville
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.000, -82.610
Thunderstorm Wind, Warren
- When
- July 5, 2:44 PM EST to 2:50 PM EST
- Where
- Warren County, 0.68 mi SSW of Morrow Frith Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.321, -84.054
Numerous trees were reported down in the vicinity of State Routes 123 and 132.
Thunderstorm Wind, Warren
- When
- July 5, 3:08 PM EST to 3:10 PM EST
- Where
- Warren County, 0.69 mi S of Mason
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.360, -84.320
Several trees were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 5 to 9, 201820 deaths · 32 events
- Excessive Heat in Arizona, July 5 to 7, 20182 deaths · 1 injured · 7 events
- Lightning Strike in Missouri, July 5, 20181 death · 1 injured · 1 event
- Wildfire in California, July 5 to 22, 20181 death · 1 event
- Damaging Winds in Kentucky, July 5, 2018$469,000 · 60 kt wind · 21 events
- Flash Flood and Damaging Winds in Pennsylvania, July 5, 2018$505,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in New Mexico, July 5, 2018$211,000 · 1 in hail · 8 events
- Damaging Winds in Ohio, July 5, 2018$141,000 · 52 kt wind · 10 events
- Tropical Storm in Guam, July 5, 2018$150,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, July 5 to 8, 2018$118,000 · 52 kt wind · 5 events
- Damaging Winds in Tennessee, July 5, 2018$66,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Tennessee, July 5, 2018$67,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757519, 757520, 757524, 757522, 757523.